South Dakota, 2006

Damaging Winds in South Dakota, May 26, 2006

May 26, 2006 · NWS UNR · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 26, 12:30 PM MST, 3 hours 3 minutes earlier.

Area forecast discussion, May 26, 12:30 PM MST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
130 PM MDT FRI MAY 26 2006

.DISCUSSION...CURRENT SURFACE MAP SHOWS COLD FRONT THROUGH FAR
NORTHWEST SOUTH DAKOTA INTO NORTHEAST WYOMING...NEAR A LINE FROM
KGCC-K2WX. A FEW TOWERING CUMULUS ACROSS SOUTHWEST SOUTH
DAKOTA...OTHERWISE SUNNY SKIES. FORECAST CONCERNS FOR THE WEEKEND
REVOLVE AROUND THE MOVEMENT OF THE COLD FRONT AND POTENTIAL FOR
SEVERE THUNDERSTORMS. NAM/GFS DIFFER SLIGHTLY WITH MOVEMENT OF THE
COLD FRONT...WITH EACH MODEL RUN SLOWING THE EASTWARD PROGRESSION.
WITH THE GFS SLIGHTLY WEST OF NAM...WILL BASE FORECAST ON THE SLOWER
GFS.

FOR TONIGHT...CURRENT FRONT ACROSS NORTHWEST SOUTH DAKOTA/NORTHEAST
WYOMING WILL STALL THIS EVENING. RUC INDICATING THAT IT MIGHT WIGGLE
NORTHWARD OVERNIGHT AS STRONG 850-700MB THETA-E ADVECTION KICKS IN
ON THE NOSE OF THE LOW LEVEL JET. BEST CHANCE FOR THUNDERSTORMS
THROUGH THIS EVENING WILL BE IN AREA OF CONVERGENCE ALONG THE COLD
FRONT. SUFFICIENT CAPE/SHEAR FOR SUPERCELLS...WITH LARGE HAIL THE
PRIMARY THREAT. MAY BE A FEW SEVERE WIND GUSTS AS FORECAST SOUNDINGS
FOR NORTHEAST WYOMING HAVE CLASSIC INVERTED-V SIGNATURE. A FEW
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE REST OF WESTERN SOUTH
DAKOTA THROUGH THE EVENING...WITH A STORM OR TWO PRODUCING LARGE
HAIL.

COLD FRONT IS FORECAST TO SLIDE FURTHER SOUTH/EAST TONIGHT. NAM/GFS
DEVELOP SURFACE LOW OVER NORTHEAST WYOMING SATURDAY AFTERNOON...WITH
FRONT EXTENDING NORTHEAST THROUGH THE BLACK HILLS/NORTHWEST SOUTH
DAKOTA. BEST CHANCE OF THUNDERSTORMS WILL BE ALONG AND NORTH OF THE
FRONT...WHERE SUFFICIENT SHEAR/INSTABILITY WILL EXIST FOR SUPERCELL
DEVELOPMENT. VERY WARM MID LEVEL TEMPERATURES...700MB TEMPERATURES
OF +14C TO +16C...SHOULD CAP CONVECTION EAST OF THE BLACK HILLS.
WITH NAM/GFS INDICATING INCREASING SYNOPTIC SCALE LIFT ACROSS
NORTHEAST WYOMING/NORTHWEST SOUTH DAKOTA DURING THE LATE
AFTERNOON...SO HAVE ADDED SOME SMALL POPS 21Z-00Z. THUNDERSTORM
COVERAGE WILL INCREASE IN THE EVENING AS 850-700MB THETA-E ADVECTION
INCREASES OVER THE SURFACE BOUNDARY.

SUNDAY SHOULD ESSENTIALLY BE A REPEAT OF SATURDAY...EXCEPT
FRONT/SURFACE LOW WILL DEVELOP FURTHER SOUTH AND EAST. THIS WILL PUT
SEVERE WEATHER THREAT INTO SOUTHWEST/SOUTH CENTRAL SOUTH DAKOTA.
BEST CHANCE OF WIDESPREAD THUNDERSTORM ACTIVITY APPEARS TO BE SUNDAY
NIGHT/MONDAY AS UPPER LEVEL TROF FINALLY SWINGS THROUGH THE NORTHERN
PLAINS.

EXTENDED...UPPER LEVEL FLOW TRANSITIONS FROM SOUTHWESTERLY AROUND
MID WEEK TO NORTHWESTERLY BY NEXT WEEKEND AS AN UPPER LEVEL RIDGE
BUILDS OVER THE NORTHERN ROCKIES. A FEW WEAK DISTURBANCES MOVING
THROUGH THE FLOW MAY PRODUCE A FEW AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS AROUND MID WEEK...BUT AS THE RIDGE BUILDS OVER THE
ROCKIES...CONDITIONS WILL DRY OUT BY THE END OF THE WEEK.
TEMPERATURES LOOK TO REMAIN AT OR SLIGHTLY ABOVE AVERAGE FOR THE
FIRST PART OF THE EXTENDED PERIOD...AND SLOWLY WARM INTO NEXT
WEEKEND.

&&

.AVIATION...VFR CONDITIONS EXPECTED WITH ISOLATED TO SCATTERED
THUNDERSTORMS POSSIBLE ACROSS ALL ROUTES THROUGH THIS EVENING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, May 26, 8:38 AM MST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
938 AM MDT FRI MAY 26 2006

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-171300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
938 AM MDT (1038 AM CDT) FRI MAY 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER MOST OF WESTERN SOUTH DAKOTA AND FAR NORTHEASTERN
WYOMING. A WEAK COLD FRONT WILL SLIDE INTO NORTHEAST WYOMING AND
NORTHWEST SOUTH DAKOTA THIS AFTERNOON...AND WILL PROVIDE THE FOCUS
FOR THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. THE BEST CHANCE
FOR THUNDERSTORMS WILL BE ALONG AND NORTH OF A LINE FROM GILLETTE IN
NORTHEAST WYOMING TO LEMMON IN NORTHWEST SOUTH DAKOTA. LARGE HAIL
WILL BE THE PRIMARY THREAT FROM THESE THUNDERSTORMS...THOUGH A FEW
DAMAGING WIND GUSTS ARE ALSO POSSIBLE. ISOLATED THUNDERSTORMS ARE
POSSIBLE ACROSS THE REST OF WESTERN SOUTH DAKOTA LATE THIS AFTERNOON
AND EVENING...WITH LARGE HAIL THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. THERE IS A SLIGHT RISK
OF SEVERE STORMS ON SATURDAY ACROSS FAR NORTHWESTERN SOUTH DAKOTA
AND THE NORTHERN PORTIONS OF CAMPBELL AND CROOK COUNTIES IN
NORTHEASTERN WYOMING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MIGHT BE NEEDED ACROSS FAR NORTHEAST WYOMING AND
FAR NORTHWEST SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING.

07

The radar

The Rapid City radar (KUDX), 19 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pennington

When
May 26, 3:33 PM MST
Where
Pennington County, (Rap)rapid City Arpt
Measured
57 kt (66 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.050, -103.050

Thunderstorm Wind, Meade

When
May 26, 4:05 PM MST
Where
Meade County, 14 mi NE of Sturgis
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.567, -103.300

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2006Every state in 2006This day in weather historyWarnings in South Dakota, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5508338, 5508339.